| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Lithium Treatments

Q. I am a psychiatrist and occasionally I've had patients whose creatinine is creeping up, from 1.5 to 1.7 and then 2.4 while on Lithium. I generally refer the patient to a primary care provider for further work ups. What would be your recommendations in terms of specific lab tests and how much would you be concerned about it?

A. This is a commonly-asked question among psychiatrists, and one that is still a bit controversial. On the one hand, we have the "Father of Lithium Therapy", M. Schou, summarizing the situation this way: "At one time it was feared that lithium treatment might lead to a decrease in the glomerular filtration rate, but systematically collected data indicate that even long-term treatment does not induce renal insufficiency." Schou adds, however, that "?during treatment, regular laboratory monitoring of serum lithium and creatinine concentrations is recommended" (Arch Gen Psychiatry 1997 Jan;54(1):9-13; discussion 14-5).

On the other hand, we continue to see case reports and a few prospective studies suggesting that, indeed, some patients on long-term lithium therapy will develop a sort of creatinine creep syndrome, just as you describe, usually over a period of several years. A good review of this is provided by Gitlin (J Clin Psychopharmacol 1993 Aug;13(4):276-9).

He reports findings on a sample of 82 bipolar patients treated in an affective disorders clinic. Of these, 3 (3.7%) were found to have developed serum creatinine levels greater than 2.0 mg/100 ml from baseline levels that were within normal limits. One of these patients progressed to chronic renal failure and hemodialysis, making him the second probable reported case of lithium-induced chronic renal failure. No common risk factor for renal disease among these patients was apparent.

Gitlin concluded that "As increasing numbers of patients are treated with lithium for a decade or more, previous conclusions as to the benign effects of long-term lithium treatment on renal function may need to be revised. Regular monitoring of creatinine levels in serum and medical consultation if the level rises and remains above 1.6 mg/100 ml are recommended."

In contrast, another study by Povlson et al (Acta Psychiatr Scand 1992 Jan;85(1):56-60) found glomerular function unaffected by 7-10 years of lithium treatment. Polyuria and low renal concentrating abilities were also found before start of treatment and these findings underline the importance of access to renal baseline information prior to lithium treatment (Keep in mind that tubular concentrating problems are quite different than glomerular ones).

My own view is that lithium-related glomerular dysfunction is rare, but not unheard of, and may be related to predisposing medical factors, such as previous exposure to nephrotoxic analgesics. Another factor may be toxic or near-toxic lithium levels (e.g., >1.5 mEq/L), either due to overdose or failure to monitor levels properly. I think those patients are especially at risk for glomerular dysfunction. The usual monitoring recommendation is for baseline BUN and serum creatinine, with follow-up every 4-8 months. (The frequency should be higher if a patient is beginning to show early signs of creatinine creep).

A creatinine clearance is indicated when serum creatinine increases significantly (say, from 1.4 to 1.6) and medical consultation obtained. But--that doesn't necessarily mean that lithium therapy should be discontinued! There are some patients for whom lithium is literally life-saving, and cannot be replaced by another mood stabilizer without dire consequences, such as suicide. I have sometimes elected to continue such patients on lithium--after a full informed consent discussion, of course--even while their creatinines have been creeping slowly upward. In short, our treatment always requires a careful risk/benefit calculation.

August 2003

Disclaimer Back to Ask the Expert